Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 16, 1998, 6:20 PM MDT for Corson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1998, 6:20 PM MDT (00:20 UTC)
- Expired
- Jun 16, 1998, 6:55 PM MDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:25 PM MDT | Hail 0.75 | Bullhead, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 170019 RRA TORABR SDC031-170055- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 720 PM CDT TUE JUN 16 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 655 PM MDT (755 PM CDT) * AT 618 PM MDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 40 MILES SOUTHEAST OF LEMMON OR 19 MILES SOUTH OF WATAUGA MOVING EAST AT 25z MPH. * THE TORNADO WILL BE NEAR THE KLEIN RANCH IN 10 MINUTES.... GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! RS/GS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 9:30 AM MDT, 8 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 9:30 AM MDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1030 AM CDT TUE JUN 16 1998 FOR NOW WILL NOT UPDATE SD FORECAST. MORNING SOUNDING AT ABR QUITE DRY BUT MID LEVEL MOIST ADVECTING IN WILL TAKE CARE OF THAT. CONVECTIVE TEMPS QUITE LOW AND PLENTY OF CU FORMING SO PTLY SUNNY LOOKS FINE. WILL LEAVE IN SLIGHT CHC OF CONVECTION FOR AFTERNOON ALTHO ON SECOND THOUGHT WILL PROBABLY ADJUST POPS DOWN A BIT IN WC MN WHERE THEY SEEM A LITTLE HIGH FOR AFTN. ITS DEJA VU WITH THE NEW NGM SHOWING ITS TYPICAL MODEL BIASES AND WILL AWAIT FOR ETA AND AVN BEFORE GETTING TOO EXCITED ABOUT WED AND THU WX. .ABR...NONE. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:56 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 59 min |
| Jun 16, 6:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| Jun 16, 7:52 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.